Am Fam Physician. 1998;57(2):335
Persistent cough can be a troublesome side effect of angiotensin converting enzyme (ACE) inhibitors and may lead to discontinuation of therapy. Although the etiology of ACE inhibitor–induced cough remains unknown, accumulation of bradykinin in the bronchial tissues is believed to be an essential feature. Malini and colleagues evaluated the use of the thromboxane synthesis inhibitor picotamide in the management of ACE inhibitor–induced cough.
Nine Italian patients who developed cough during treatment with enalapril for essential hypertension were included in the study. Following a full assessment to establish cardiac status and exclude pulmonary disease, the four men and five women stopped taking all medications for two weeks. They then began therapy with enalapril, 20 mg daily, until cough developed. While continuing enalapril, the patients were randomly assigned to receive either picotamide, 600 mg twice daily, or an identical placebo for two weeks. The patients receiving picotamide were then switched to placebo for two more weeks, and the patients receiving placebo were switched to picotamide for two weeks. Patients kept a daily “cough diary” during the four weeks of treatment and completed assessments of cough and six other symptoms at their weekly clinic visits. Pill counts and measures of urinary excretion of drug metabolites were used to assess compliance.
Cough recurred within nine to 31 days after enalapril was restarted. When picotamide was given, cough was suppressed within 72 hours of initiation of the medication and was effectively controlled in all but one patient. In this patient, the patient's history and pill counts suggested compliance but urine sampling was consistent with nonabsorption of the medication. Patients who switched from picotamide to placebo reported the recurrence of cough within 48 to 72 hours of discontinuing picotamide.
The authors conclude that picotamide effectively prevented ACE inhibitor–induced cough in this small group of patients. Since agents such as sulindac and indomethacin also may partially suppress this cough response, they speculate that the etiology depends on tissue thromboxane levels. Picotamide may be more effective because it has the dual action of decreasing the production of thromboxane and antagonizing thromboxane receptors.